Oklahoma, 2009

Flash Flooding and Hail in Oklahoma, May 9 to 10, 2009

May 9 to 10, 2009 · NWS TSA · 5 events in 2 counties and zones

A few severe thunderstorms occurred across far southeast Oklahoma during the overnight hours of the 9th and 10th. Flash flooding|followed for the morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred across far southeast Oklahoma during the overnight hours of the 9th and 10th. Flash flooding|followed for the morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 10:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 9, 10:40 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT SAT MAY 9 2009

...AVIATION...

.DISCUSSION...
VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE NIGHT
WITH MID CLOUDS COVERING THE AREA. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL ALSO IMPACT THE AREA
TAF SITES DURING THE OVERNIGHT HOURS. CONDITIONS WILL WORSEN
DURING THE DAY ON SUNDAY AS THE ISENTROPIC LIFT BECOMES
MORE IMPRESSIVE AND CEILINGS BEGIN TO LOWER INTO THE MVFR
CATEGORY. SHOWERS AND THUNDERSTORMS WILL ALSO BECOME MORE
WIDESPREAD ON SUNDAY AS A RESULT OF THE ISENTROPIC LIFT
AND A MID-LEVELS SHORTWAVE THAT WILL BE MOVING ACROSS
THE REGION.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, May 9, 9:21 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CDT SAT MAY 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1021 PM CDT SAT MAY 9 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER MIDNIGHT.

DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AS
WARM AIR ALOFT OVERRUNS THE COOLER AIR AT THE SURFACE.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE THE ELEVATED
INSTABILITIES WILL BE MORE FAVORABLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH MUCH OF
NEXT WEEK.  THESE CHANCES WILL BE DRIVEN BY FRONTAL
BOUNDARIES PASSING THROUGH THE AREA...WITH BOTH HEAVY
RAIN AND SEVERE WEATHER POTENTIAL OCCURRING WITH EACH
ROUND OF THUNDERSTORMS.  MANY LOCATIONS HAVE RECEIVED
EXCESSIVE RAINFALL OVER THE PAST FEW WEEKS...WHICH
WILL SUPPORT BOTH CONTINUED FLASH FLOOD AND RIVER FLOOD
CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THE ACTIVE WEATHER PATTERN WILL CONTINUE AND RESPONSES TO
BOTH FLASH FLOODING AND SEVERE WEATHER ARE POSSIBLE FOR
MUCH OF THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Choctaw

When
May 9, 11:45 PM CST
Where
Choctaw County, 8 mi N of Swink
Measured
0.75 in hail
Reported by
Public
Coordinates
34.136, -95.200

Hail, Pushmataha

When
May 10, 12:55 AM CST
Where
Pushmataha County, Antlers
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.230, -95.620

Flash Flood, Choctaw

When
May 10, 5:45 AM CST to 6:45 AM CST
Where
Choctaw County, 7 mi W of Hugo to 9 mi WNW of Hugo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.020, -95.642

Heavy rain caused Crowder Creek to flood near Highway 70. The water covered the road.

Flash Flood, Choctaw

When
May 10, 12:15 PM CST to 1:15 PM CST
Where
Choctaw County, 1 mi N of Hugo to 1 mi NE of Hugo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.035, -95.520

Heavy rain caused water to flow over a road just north of Hugo.

Flash Flood, Choctaw

When
May 10, 12:30 PM CST to 1:30 PM CST
Where
Choctaw County, 4 mi N of Swink to 3 mi N of Swink
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.078, -95.200

Heavy rain caused water to flow over a county road northeast of Swink.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169070, 169071, 169073, 169074, 169075.